Optic Nerve and steroids and GH therapy and going off steroids

I am a parent of an 8 year old who has been on deflazacort for several years now.  He has also been on GH theapy for a year now.  In a recent eye exam, the doctor noticed an elevated optic nerve using some new technology machine.  I know that both deflazacort and GH can cause increased pressure on the optic nerve.  I should also mention that he takes Protandim, vitamin D, Co Q 10, calcium chews, multivitamins.   

He will have to have an MRI and spinal tap this next week.  If there is any pressure in the spinal fluid, then the neurologist (local Seattle) is saying that deflazacort will have to be discontinued.  

I am concerned about taking him off the deflazacort b/c I anticipate him going downhill super fast.  But, after being off the GH therapy for 3 weeks now, there is no change in the optic nerve elevation.  This is not a swollen nerve but an elevated nerve.  And, yes, I am well aware of the potential harm in continued elevated harm of the elevated optic nerve - blindness.  

I am looking for any feedback from members who have any knowledge about the drugs - steroids or GH - and how long these have effects on the body and stay in the body.  

Have any members had to go through discontinuance of steroids and what did you see?  I am anticipating having loss of ambulation within a month of so and decrease heart and lung function as well.  Anyone ever just reduce the amount and is that helpful in reducing the side effects?  I believe the rule of thumb is .9 per kilo of weight = dosage. 

Thank you,
Char Burke

Views: 547

Reply to This

Replies to This Discussion

Our boy is on deflazacort 11 and 1/2 years now, was on a bit more than GH 2 years; I say drom the GH ASAP, not the deflazatort, our son is still walking, poorly but albe to walk all day in highschool; and respiratory, heart are very, very good. Maybe drop deflazacort dosage a bit, but I say trash the HGH first, yep, costs a lot; but has absolutly no denefit long term. Remember, short stature bones and such means the heart, l;ungs, ets have to do less work to power the muscles -equates to better overall performance. HGH in DMD patients is just damn stupid for so many reasons...
Thanks for your post Michael. I respectfully disagree on the GH. Will is currently off the GH therapy. However, I have seen it help Will by reducing fluid retention, helping him be more mobile and benefitting from some mild weight loss. Our medical RX company pays for it albeit there is a co pay involved. We'll follow doctors orders with the continuance on it - if we restart it.

We struggle with weight issue. If steroids stop growth, then it makes it difficult to maintain weight b/c the muscles don't increase and muscles are the ones that help the activity level and there isn't any height to offset the weight. Weight can be as bad as not getting any lateral growth b/c weight on already delicate muscles cause pressure and breakdown. So, I appreciate the comments your opinion but do respectfully disagree on the GH. At some time, I am going to also ask about a drug called Metaforin which helps with weight control. I am not about drugs - don't like them but I don't want to stress out his body with too much weight either. Best to you and your family. Char Burke

Michael Piacentino said:
Our boy is on deflazacort 11 and 1/2 years now, was on a bit more than GH 2 years; I say drom the GH ASAP, not the deflazatort, our son is still walking, poorly but albe to walk all day in highschool; and respiratory, heart are very, very good. Maybe drop deflazacort dosage a bit, but I say trash the HGH first, yep, costs a lot; but has absolutly no denefit long term. Remember, short stature bones and such means the heart, l;ungs, ets have to do less work to power the muscles -equates to better overall performance. HGH in DMD patients is just damn stupid for so many reasons...

Every boy is different, and parents do have difficult choices sometimes. Do look at your son's blood glucose level. Boys who are on steroit therapy long term do develop diabetes type-II; diet and medication ( metformin is one of the meds) do bring down the weight considerably over time; well they did for my son. Truely I may mave been too vocal about HGH, but we saw no health benefit. Over two years, and countless sticks with a needle we saw no strenght increase, a height increase of 2.5 or so inches and a nightly grimace on our son's face. Thanks for your comments, best of luck to you and your family as well. (gotta go pick up more leaves...) ~Michael

Char Burke said:

Thanks for your post Michael. I respectfully disagree on the GH. Will is currently off the GH therapy. However, I have seen it help Will by reducing fluid retention, helping him be more mobile and benefitting from some mild weight loss. Our medical RX company pays for it albeit there is a co pay involved. We'll follow doctors orders with the continuance on it - if we restart it.

We struggle with weight issue. If steroids stop growth, then it makes it difficult to maintain weight b/c the muscles don't increase and muscles are the ones that help the activity level and there isn't any height to offset the weight. Weight can be as bad as not getting any lateral growth b/c weight on already delicate muscles cause pressure and breakdown. So, I appreciate the comments your opinion but do respectfully disagree on the GH. At some time, I am going to also ask about a drug called Metaforin which helps with weight control. I am not about drugs - don't like them but I don't want to stress out his body with too much weight either. Best to you and your family. Char Burke

Michael Piacentino said:
Our boy is on deflazacort 11 and 1/2 years now, was on a bit more than GH 2 years; I say drom the GH ASAP, not the deflazatort, our son is still walking, poorly but albe to walk all day in highschool; and respiratory, heart are very, very good. Maybe drop deflazacort dosage a bit, but I say trash the HGH first, yep, costs a lot; but has absolutly no denefit long term. Remember, short stature bones and such means the heart, l;ungs, ets have to do less work to power the muscles -equates to better overall performance. HGH in DMD patients is just damn stupid for so many reasons...
Lisa
The eye drops lower the pressure in his eyes. When you have high pressure you run the risk of damaging the optic nerve.

Michelle

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2021   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service